I appreciate reading everyone else's stories about how tough these opioids (sp?) can be to kick. Here is my situtation; I appreciate anyone else's insight on this.
I broke my leg compeltely (tibia and fibula) about 5 weeks ago and had a titanium rod placed inside my tibia from my knee to my ankle. I was in the hospital for one week where I was given dilautin as needed to deal with pain. When I was discharged, I was given a script for Vicodin regular strength. The challenge was that I woke up each morning for the first three mornings just writhing in pain. I was very concerned about pain pills and kept a chart tracking exactly how much I was taking (also so that I didn't take too much Tylenol which is the other ingrediant in Vicodinand it can cause liver damage in excess quantity).
After 3 days of waking up in pretty servere pain and realizing that I wanted less Tylenol and something that would get me through the night for pain managment, my doctor prescribed Oxycontin (10mg, time release) as a baseline and then Percocet 10mg/325mg for when I needed a pulse of relief. For the next 2-3 weeks I was taking 1 Oxy during the day, 2 Oxy's at night and then about 2-3 Percocets total (taken in half increments) for a total daily intake of about 60mg of hydrocodone.
After about two weeks of that I thought "well the pain must be getting better, I should just try this with Tylenol only" but the pain came back with a vengenece so I went back on the pills with a reduced amount: I elminated the morning Oxy and reduced the nightly Oxy to only one and was taking maybe 2 percocets for a total daily intake of hydrocodone of about 30mg.
So after two more weeks of this, I again though "it's time to get off this stuff":
Boy what a weekend I had....I felt the pain come back (at least I think it was pain) and then felt a lot of anxiety, nervousness, sleeplessness, etc. It's been pretty miserable.
Here's my questions for the experts out there:
1) Am I really feeling withdrawls after one month of this (what I think is a fairly low) dosing regimin.
2) Is there anything you can recommend to help these nervous, anxiety feelings to be reduced at all? Vitamin supplements, Gatorade, etc
3) NOw that I'm almost at 72 hours since my last 1/2 percocet, I want to try and avoid any more of this stuff...the challenge is that I still have a fair amount of pain and my leg has another secondary infection. If I do go back on these say at an even LOWER dose, will I have these withdrawls again? Is there a way to more slowly come off of this stuff?
It seems as though you were using your pain meds as prescribed.. even short term use of a month can produce "dependence" on them.. Some Withdrawl is to be expected when you stop these kinds of meds... The withdrawl is caused by the brain sending a response to the body that something is missing.. Prior to you taking the opiates your brain made natural opiates for your body.. while you were on the synthetic opiates your brain stopped making those naturally.. hence causing the Wd when you stopped providing it the opiates..
If you need the pills for pain then take them.. as prescribed by the doc.. taper the use when you need to come off.. some mild discomfort is expected.. Since its been 72 hours I would wait and see if your natural pain relievers kick in.. b4 going back to the pills..
As far as the anxiety I found L-theanine worked great for me.. herbal stuff.. Lots of fluids.. something OTC to help me sleep..
Thanks FLaddict for your insights. I think that's what I'll do: I see the doctor today and will tell him that I've stopped the meds. I know that my case doesn't seem so bad compared to some of the stories I've read here but I don't want this to creep up on my either!
the pain in your leg is real,
your concern about these drugs are good,
if your leg hurts and you need medication to exhist then dont guilt trip yourself, take the pills.
being in pain is no good.
but as soon as you can, stop the pills,
many of us ended up here because of injury.
Thanks agian for your comment. I went in for a procedure on my knee today and they loaded me up with Lidocaine and then started poking around. Afterwards, they were all "do you want something for the pain" and it's funny...I was pretty adamently able to say "no thank you". Last night I had one Percocet and one Oxycontin next to my bed the entire night in case I decided enough was enough.
I figure that I'm 72 hours off this stuff right now. If I can make it another 24-48 hours I'll be okay. My doc told me today that I can start taking Ibuprofen in addtion to the Tyelenol so that might help with the "real pain".
It's Tuesday afternoon and my last pill was Friday afternoon.
The B-6 complex seemed to really give me a boost yesterday. I slept great last night and while i was a bit lethargic today, I really feel as though I'm passed the worst of this. Odd thing: my pee is like super bright dayglow yellow!!! I think that's the b-complex because it showed up the first time I peed afterwards...man does it glow! LOL!
The doc did a procedure on my knee yesterday but with a local only. I used Tylenol and Advil afterwards.
I took the L-Tyrosine but I took 1/2 the dose recoomended and I took it with a bowl of cereal so I'm not sure that it did any good.
I really think you are stressing about this too much, right now I would just try to get your leg healed and try to keep your pain to a minimum. Not everyone who takes pain pills for an acute injury gets hooked. Just take them as your doctor prescribed and make sure you never use more than that. Also, I don't think you should worry about the Tylenol effecting your liver - that only happens after years of chronic use. You are obviously a worrier, but I think you should just try to get your leg healed and get back on your feet, one thing at a time. There may be many people here who disagree with me, but I still think you need to give yourself a break (no pun intended!) and stop worrying.
Thanks Cindy for your comments. I would have agreed with your assessment had I read it yesterday since i was feeling so good in the afternoon, but I swear that I'm crawling out of my skin today. I feel like it's day 2 again. Do other people go through this where you feel like you're going forward one step and then all of sudden backwards two steps?
***3 Weeks and 4 days since I stopped my Percocet and Oxycontin***
Just thought that I'd provide an update to everyone. I finally started feeling 100% about 1 week ago.. My leg still hurts and a bit here and there, but I'm no longer feeling the side effects of coming off of the hydrocodone. I appreciate everyone's support and hope that my words here and there helped suipport at least one other person.
this is the same story as me ... alll these replys are wrong your brain recptors have been twisted and now depleted. you will need to take pills to feel normal for the rest of your life... opiates are the devil
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.